LONG BEACH, Calif. (KABC) -- As opioid overdose cases rise nationally, the big question is, how do we stop them?
Naloxone, or Narcan, is a lifesaving medication that can reverse opioid overdoses. Fentanyl, methadone, and oxycodone are examples of medication overdoses that Narcan can treat.
Narcan only works on drugs in the opioid family, but it won't harm someone if it turns out they haven't taken an opioid.
"Naloxone does not require a prescription In California. So, people can go to any pharmacy and discuss with the pharmacist about the best way to get it," said Tiffany Abramson, medical director with the Long Beach Fire Department.
Opioid deaths in California in 2021 increased to levels four times higher than those in 2012, according to state data.
Abramson says Narcan essentially helps stop your body from absorbing more of an opioid.
If you believe someone may be experiencing an overdose, first call 911. Abramson says to look for signs that someone has stopped breathing, has a pale complexion, or seems to be going in and out of consciousness.
It's important to call 911 immediately before administering Narcan nasal spray because a medical professional can then assess what exactly is wrong.
"If someone needs It, you're going to try to put them on the floor in a safe position. You're going to tilt their head back. You're going to insert the nasal applicator in their nose quite deep all the way until this reaches their nose. You would use your thumbs to push this red applicator and you'll get a mist that'll go directly into their nose," Abramson said.
If you're in the South Bay, the Long Beach Fire Department also has a Narcan Leave Behind program.
"We're able to respond to 911 calls, assist in your medical emergency and then if you are at high risk at experiencing these situations again, we would leave Narcan with your family, or responsible member, to be able to help and assist with future medical emergencies," said Jack Crabtree, fire captain with the Long Beach Fire Department.
Follow Jaysha on social media: